Antiepileptic drugs (AEDs) are used by millions of people worldwide for the treatment of epilepsy, as well as in many other neurological and psychiatric conditions. They are frequently associated with adverse effects (AEs), which have an impact on the tolerability and success of treatment. Half the people who develop intolerable AEs discontinue treatment early on after initiation, while the majority of people will continue to be exposed to their effects for long periods of time. The long-term safety of AEDs reflects their potential for chronic, cumulative dose effects; rare, but potentially serious late idiosyncratic effects; late, dose-related effects; and delayed, teratogenic or neurodevelopmental effects. These AEs can affect every body system and are usually insidious. With the exception of delayed effects, most other late or chronic AEs are reversible. To date, there is no clear evidence of a carcinogenic effect of AEDs in humans. While physicians are aware of the long-term AEs of old AEDs (the traditional liver enzyme-inducing AEDs and valproate), information about AEs of new AEDs (such as lamotrigine, levetiracetam, oxcarbazepine, topiramate or zonisamide), particularly of their teratogenic effects, has emerged over the years. Sporadic publications have raised issues about AEs of the newer AEDs eslicarbazepine, retigabine, rufinamide, lacosamide and perampanel but their long-term safety profiles may take years to be fully appreciated. Physicians should not only be aware of the late and chronic AEs of AEDs but should systematically enquire and screen for these according to the individual AED AE profile. Care should be taken for individuals with comorbid conditions that may render them more susceptible to specific AEs. Prevention and appropriate management of long-term AED AEs is expected to improve adherence to treatment, quality of life and control of epilepsy.